Background: Rituximab, a chimeric monoclonal antibody against CD20, is increasingly used in the treatment of B-cell lymphomas and autoimmune conditions. Transient peripheral B-cell depletion is expected following rituximab therapy. Although initial clinical trials did not show significant hypogammaglobulinaemia, reports of this are now appearing in the literature.
Methods: We performed a retrospective review of patients previously treated with rituximab that were referred to Clinical Immunology with symptomatic or severe hypogammaglobulinaemia. Patient clinical histories, immunological markers, length of rituximab treatment and need for intravenous immunoglobulin replacement therapy (IVIG) were evaluated. An audit of patients receiving rituximab for any condition in a 12-month period and frequency of hypogammaglobulinaemia was also carried out.
Results: We identified 19 post-rituximab patients with persistent, symptomatic panhypogammaglobulinaemia. Mean IgG level was 3.42 ± 0.4 g/l (normal range 5.8-16.3 g/l). All patients had reduced or absent B-cells. Haemophilus Influenzae B, tetanus and Pneumococcal serotype-specific antibody levels were all reduced and patients failed to mount an immune response post-vaccination. Nearly all of them ultimately required IVIG. The mean interval from the last rituximab dose and need for IVIG was 36 months (range 7 months-7 years). Of note, 23.7% of 114 patients included in the audit had hypogammaglobulinaemia.
Conclusion: With the increasing use of rituximab, it is important for clinicians treating these patients to be aware of hypogammaglobulinaemia and serious infections occurring even years after completion of treatment and should be actively looked for during follow-up. Referral to clinical immunology services and, if indicated, initiation of IVIG should be considered.
© The Author 2014. Published by Oxford University Press on behalf of the Association of Physicians. All rights reserved. For Permissions, please email: email@example.com.